Friday, Oct 07, 2022 | Last Update : 01:14 AM IST

  Life   Health  23 Sep 2017  Epilepsy drugs may damage children’s bones

Epilepsy drugs may damage children’s bones

ANI
Published : Sep 23, 2017, 8:42 am IST
Updated : Sep 23, 2017, 8:42 am IST

Research also finds anti-epileptic drugs may cause reductions in bone mineral density and lower limb muscle force.

Findings suggest need to further explore bone health issues in young patients taking anti-epileptic medications. (Photo: Pixabay)
 Findings suggest need to further explore bone health issues in young patients taking anti-epileptic medications. (Photo: Pixabay)

Washington DC: Beware! Young people, especially kids and teenagers, taking anti-epileptic drugs may experience elevated rates of bone fractures, finds a recent study.

The research also found that anti-epileptic drugs may cause reductions in bone mineral density and lower limb muscle force.

Researchers analysed 23 individuals aged 5-18 years.

They had been asked to take anti-epileptic drugs for at least 12 months.

Each individual was matched to a twin, sibling or first cousin.

"These results need to be validated in a larger, longitudinal study investigating the association between anti-epileptic drug exposure and adverse outcomes in the developing skeleton over time," the researchers stated.

The findings suggested the need to further explore bone health issues in young patients taking anti-epileptic medications.

The research appears in the journal Epilepsia.

Tags: epilepsy, drugs, children, lower bone density, bone fracture, health and well being